Utah, 2021

Flash Flooding and Flooding in Utah, August 1 to 2, 2021

August 1 to 2, 2021 · NWS SLC · 21 events in 11 counties and zones

An active monsoon surge brought thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$12 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An active monsoon surge brought thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 2:58 AM MST, 2 minutes earlier.

Area forecast discussion, Aug 1, 2:58 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
358 AM MDT Sun Aug 1 2021

.SYNOPSIS...A monsoonal airmass will remain in place across the
region through Monday. A warming and drying trend will follow for
midweek.

&&

.SHORT TERM (Through 12Z Wednesday)...A robust monsoonal airmass
remains in place across the forecast area early this morning,
characterized by PW values in excess of 1 inch and dew points in
the upper 50s to low 60s. Showers which have persisted overnight
across northern and central Utah continue to diminish early this
morning, which will leave mostly sunny to partly cloudy skies for
the morning hours with only isolated lingering showers.

A shortwave trough currently lifting through the lower Colorado
River Valley of southeast CA/western AZ will lift into the
southern Great Basin this afternoon, with the associated jet
nosing into southwest Utah. Ahead of this wave daytime heating
will yield another round of showers and thunderstorms initiating
over the higher terrain, then moving northward. Large scale ascent
associated with the approaching wave along with deep layer shear
associated with the upper jet will allow for organized convection
capable of efficient rainfall processes. This convection is
expected to congeal as it lifts north through central and
eventually northern Utah during the late afternoon and evening
hours. Have gone ahead with a Flash Flood Watch for southern and
central Utah, as well as the southern Wasatch Front/southern
Wasatch owing to the Ether Hollow burn scar in Utah County.

The upper trough will slowly meander eastward across the area
Monday. May see lingering showers persist across northern Utah
within a region of upper level diffluence Monday morning, followed
by another round of showers and thunderstorms Monday afternoon and
evening mainly east of I-15. In the wake of this wave, will see a
drying trend heading into Tuesday with lingering moisture
maintaining a chance for convection across the northeastern CWA.

.LONG TERM (After 12Z Wednesday)... A rather mundane extended
forecast period lies ahead as the forecast area begins to see the
end of an extended monsoonal moisture residence across the area. A
building ridge is anticipated to take control by the middle of the
work week ahead, allowing for drying surface conditions alongside
warming temperatures. With the axis of this ridge cresting overhead
on Wednesday, should see temperatures linger right around near
normal levels. However, as this ridge axis begins translating
eastward from the influence of an offshore trough moving inland,
increased southerly flow across the region will allow for a rise in
temperatures as an airmass is advected from the Mojave. This trough
should brush by the northwestern corner of Utah, which will likely
bring some noteworthy implications on the forecast.

In addition to some of the warmer temperatures of the forecast
period, should also see an uptick in wind speeds across primarily
western and southern Utah, as well as decreasing surface relative
humidities. In a typical dry pattern, this setup would warrant fire
weather concerns across the area. However, given the recent trends
in abundant precipitation across the area and the associated
response in increased fuel moisture, not quite sure if fire weather
will be of high concern this time around. Will need to monitor
trends in fuel moisture going forward... but things are looking good
so far.

By Friday, ensemble guidance supports an overall flattening of the
mean ridge due to the aforementioned trough, allowing temperatures
to decrease/ return to near normal levels as we return to a more
zonally oriented flow. Daily buildups and weak convective showers
will be possible over the high terrain going through the weekend,
especially across the southern half of the area. However, given the
lack of moisture transport/ deep layer moisture, it's going to be
hard to develop any appreciable rains in these areas.

&&

.AVIATION...

KSLC...VFR conditions are expected to be maintained through the
valid TAF period over the KSLC terminal, with light southerly
drainage flows expected to return to a northerly upvalley flow after
18-19Z. Biggest threat of the day will be gusty and erratic outflow
winds from developing afternoon thunderstorm activity. Thunderstorms
are expected to begin developing over the surrounding terrain around
18Z. There is a 40% chance that thunderstorms directly impact the
terminal, specifically between 20-00Z. An area of showers will
continue into the area during the evening hours, potentially
maintaining CIGs around 8-9kft AGL.

Rest of Utah and southwest Wyoming...VFR conditions are expected
across a majority of the area through the valid TAF period, with the
exception of terminals directly impacted by heavy rainfall.
Afternoon convection is expected to develop across the area from
~18Z onward. As with most thunderstorm activity, the largest threat
looks to be associated with gusty and erratic outflow winds. Most
convection should subside by 03-04Z, however, an area of sustained
showers is anticipated through ~06-07Z across northern and western
Utah.

&&

.FIRE WEATHER...Ample monsoonal moisture will remain in place
across the area today. As a weather system moves north into the
Great Basin, numerous showers and thunderstorms capable of
producing locally heavy rainfall can be expected this afternoon
and evening. The combination of storms and cloud cover will also
keep temperatures below normal, with daytime relative humidity
remaining elevated along with excellent overnight recovery.
Moisture will linger through Monday maintaining daytime showers
and thunderstorms, particularly east of I-15. A warming and drying
trend will follow for midweek as high pressure aloft builds
across the Great Basin.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch from noon MDT today through this evening for
     UTZ106-111-113-115>131.

WY...None.
&&

Seaman/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 4:41 AM MST, 22 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
541 AM MDT Sat Jul 31 2021

UTZ101>131-WYZ021-011200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
541 AM MDT Sat Jul 31 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain and
gusty winds are expected this afternoon and evening. There is a
potential for localized flash flooding, especially in south
wester Utah and in prone areas such as slot canyons, burn scars,
areas of steep terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The moist airmass will remain in place through Monday. Daily
showers and thunderstorms capable of heavy rain and gusty winds
will occur each afternoon and evening across much of the forecast
area. Drier air will move into the area beginning Tuesday, and
remain in place through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 31, 9:10 PM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      3 SSW ZION NP           37.21N 112.98W
07/31/2021                   WASHINGTON         UT   OTHER FEDERAL

            USGS STREAM GAUGE RECORDED FLOWS OF 2400 CFS ON THE NORTH
            FORK OF THE VIRGIN RIVER NEAR SPRINGDALE.

&&

ALEX.DESMET
Local storm report, Jul 31, 9:55 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      3 SE SPRINGDALE         37.16N 112.96W
07/31/2021                   WASHINGTON         UT   OTHER FEDERAL

            STREAM GAUGE ON THE EAST FORK OF THE VIRGIN RIVER
            RECORDED A PEAK FLOW OF 2790 CFS.

&&

ALEX.DESMET

The radar

The Cedar City radar (KICX), 97 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 3 thunderstorm wind, 3 flood, 2 hail. Local standard time, as filed.

Flash Flood, Kane

When
August 1, 3:00 AM MST to 4:30 AM MST
Where
Kane County, 0.87 mi NNW of Adairville to 2.17 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.131, -111.929

The Paria River near Kanab gauge recorded a peak flow of 865 CFS.

Flash Flood, Rich

When
August 1, 12:16 PM MST to 1:16 PM MST
Where
Rich County, 5 mi NE of Randolph to 7.1 mi ENE of Randolph
Cause
Heavy Rain
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.720, -111.110

An observer reported 3 feet of rocks, mud, and water flooded into a ranch basement and nearly moved a second home off its foundation near the Crawford Mountains.

Flash Flood, Wayne

When
August 1, 1:15 PM MST to 2:45 PM MST
Where
Wayne County, 4.04 mi ENE of Torrey to 3.89 mi N of Grover
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.320, -111.350

Capitol Reef National Park officials reported flash flooding on Sulphur Creek and the Fremont River, along with muddy conditions on Scenic Drive. The initial flood wave through Sulphur Creek contained black boulders.

Flash Flood, Piute

When
August 1, 1:57 PM MST to 2:57 PM MST
Where
Piute County, 1.29 mi ENE of Kingston to 4.97 mi SE of Kingston
Cause
Heavy Rain
Property damage
$1,000
Reported by
County Official
Coordinates
38.210, -112.160

County dispatch reported Kingston Canyon was underwater with rock and debris over a portion of state Route 62.

Thunderstorm Wind, Tooele

When
August 1, 2:55 PM MST
Where
Tooele County, 17.96 mi S of (Dpg)michael Aaf Dug
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.920, -112.930

An automated weather station recorded a peak wind gust of 63 mph.

Hail, Iron

When
August 1, 2:55 PM MST
Where
Iron County, 1.29 mi WSW of Enoch
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.760, -113.040

Penny-sized hail was reported.

Hail, Iron

When
August 1, 3:00 PM MST
Where
Iron County, 1.29 mi WSW of Enoch
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -113.040

Quarter-sized hail was reported via social media.

Flash Flood, Duchesne

When
August 1, 3:00 PM MST to 4:30 PM MST
Where
Duchesne County, 10.4 mi SSW of Fruitland to 9.91 mi SSW of Fruitland
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
County Official
Coordinates
40.072, -110.869

A debris flow moved across a road in Timber Canyon.

Flash Flood, Iron

When
August 1, 3:19 PM MST to 5:30 PM MST
Where
Iron County, 2.22 mi NW of Enoch to 2.65 mi WNW of Cedar City
Cause
Heavy Rain
Property damage
$9.0 million
Reported by
Emergency Manager
Coordinates
37.788, -113.054

Widespread flash flooding occurred in Enoch and Cedar City, with up to 300 homes damaged by flood waters. Water rescues were performed, and cars were swept off the road. Interstate 15 was closed during the event. Numerous roads were eroded by floodwaters, and Fiddlers Canyon was reported underwater.

Thunderstorm Wind, Tooele

When
August 1, 5:35 PM MST
Where
Tooele County, 2.21 mi ENE of Marshall
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.610, -112.360

The Bolinder Field-Tooele Valley Airport AWOS recorded a peak wind gust of 60 mph.

Flash Flood, Tooele

When
August 1, 5:45 PM MST
Where
Tooele County, 0.69 mi N of (T62)tooele to 1.29 mi WSW of (T62)tooele
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Public
Coordinates
40.540, -112.300

In Tooele, 37 homes were flooded. Additionally, multiple roads were closed due to flooding.

Thunderstorm Wind, Tooele

When
August 1, 5:50 PM MST
Where
Tooele County, 3.8 mi NNE of Lake Pt
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
40.720, -112.240

An automated weather station recorded a peak wind gust of 62 mph.

Flash Flood, Salt Lake

When
August 1, 6:15 PM MST
Where
Salt Lake County, 2.71 mi ESE of Cottonwood Hgts to 2.45 mi E of Cottonwood Hgts
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.610, -111.750

Big Cottonwood Canyon Road was closed due to flash flooding carrying debris and rocks across the roadway.

Flash Flood, Davis

When
August 1, 6:57 PM MST to 7:13 PM MST
Where
Davis County, 1.73 mi SE of Centerville to 1.59 mi ENE of Bountiful
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.900, -111.850

Flash flooding was reported on the Bountiful Bench, with water flowing through a home.

Flood, Salt Lake

When
August 1, 7:15 PM MST to 10:00 PM MST
Where
Salt Lake County, 2.34 mi NW of Ft Douglas to 0.95 mi WNW of Ft Douglas
Cause
Heavy Rain
Property damage
$750,000
Reported by
Department of Highways
Coordinates
40.803, -111.863

Multiple roadways across the greater Salt Lake Valley were flooded. A portion of Interstate 80 was closed near 1300 East, as was Interstate 215 near Millcreek.

Flood, Utah

When
August 1, 7:56 PM MST to 8:56 PM MST
Where
Utah County, 1.51 mi WSW of Olmstead to 1.48 mi SSE of Provo Jct
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
40.322, -111.757

Numerous reports, videos, and photos of water over roadways near Utah Valley University in the vicinity of Interstate 15 were received.

Flood, Davis

When
August 1, 8:20 PM MST to 9:20 PM MST
Where
Davis County, 0.74 mi NNW of Clinton to 0.91 mi NNE of (Hif)hill Afb Ogden
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
41.139, -112.077

Several lane on Interstate 15 near Bountiful were closed due to standing water. Hill Field Road near Hill Air Force Base was flooded. Basement flooding occurred in Centerville.

Flash Flood, Emery

When
August 1, 11:15 PM MST to August 2, 12:15 AM MST
Where
Emery County, 5.05 mi WSW of Mohrland to 4.5 mi SW of Mohrland
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
39.431, -111.100

A significant flood wave carrying debris moved down Bear Creek Canyon, sweeping away mining vehicles at the Gentry Mountain Mine. Several miners were caught in the flood waters, with one miner able to save himself by clinging to a tree a quarter mile down the drainage. Another miner was not able to escape the flood waters and was found deceased 6 miles downstream. Another Mine car was flipped 8 times in the flood waters, but the miners were able to kick out the windows and escape. Significant infrastructure damage occurred at the Mine.

Flash Flood, Emery

When
August 2, 12:35 PM MST to 3:30 PM MST
Where
Emery County, 4.3 mi WNW of Huntington to 6.88 mi SW of Mohrland
Cause
Heavy Rain / Burn Area
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.364, -111.037

UDOT reported two flash floods the Trail Mountain Fire burn scar flowed across state Route 31 between milepost 40 and milepost 44.

Flash Flood, Wayne

When
August 2, 3:36 PM MST to 4:36 PM MST
Where
Wayne County, 3.47 mi E of Fruita to 3.01 mi SSE of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.279, -111.186

Capitol Reef National Park officials reported flash flooding in Grand Wash.

Flash Flood, Wayne

When
August 2, 4:18 PM MST to 5:18 PM MST
Where
Wayne County, 44.11 mi SSE of Notom to 45.08 mi ESE of Torrey
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.612, -110.917

Capitol Reef National Park officials reported flash flooding on several drainages in the Park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Emery2021-08-0148MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981829, 981837, 981841, 981843, 981918, 981919, 981920, 983199, 981865, 981923, 981868, 981924, 983188, 981872, 981931, 981946, 981942, 981898, 983202, 981902, 981911.